“The case reports first surfaced about two years ago -- orthopedists reported that women taking osteoporosis drugs called bisphosphonates to prevent broken bones were showing up with rare and serious fractures of their thighbones,” The New York Times reports.
“The bone was snapping like a twig, sometimes splintering. Often there was no trauma, such as a serious fall, to bring it on. And some of the women were younger, in their 50s, with pre-osteoporosis but without the extremely fragile bones of people with the full-blown condition,” the NYT continues.
The fractures are highly unusual because they are occurring in the long bone of the thigh, when ordinarily thighbone fractures occur near the hip socket. Further, because this area does not have a rich blood supply, the fractures are difficult to heal.
New York Times March 24, 2010
The New England Journal of Medicine March 24, 2010
Annual sales of osteoporosis drugs have about doubled to $8.3 billion since 2003, which is a solid indicator that many people are being kept in the dark about their serious risks.
I have been warning about these dangerous drugs for over a decade and finally enough time has lapsed to produce the damage that I said they would if they were used long enough. Osteoporosis is NOT due to a drug deficiency and taking a drug for this will only worsen, not improve, the condition.
One simply needs to treat the CAUSE of the disease and not the symptoms. The irony is that with Fosamax you aren’t even treating the symptoms. You are just fooling your body to produce a denser bone that is actually weaker. It does this because Fosamax is a poison that kills the cells in your bone that help your body repair and replace the bone.
Are Osteoporosis Drugs Leading to Broken Bones?
Fosamax is prescribed primarily to women with osteoporosis in order to make bones stronger and prevent broken bones from the disease. Recently the drugs have also been increasingly prescribed to women with osteopenia, a natural thinning of the bones as you get older, even though no conclusive benefit has been found.
Over the last couple of years, orthopedists have noticed that more women taking these drugs are suffering from serious fractures in their thigh bones -- an ordinarily rare occurrence. There are reports of the bone “snapping like a twig,” even during normal daily activities, which is again very rare as your femur (thigh bone) is one of the strongest bones in your body!
This prompted researchers to look into the matter, although their findings came back inconclusive. In the report published in the New England Journal of Medicine, researchers wrote:
“There was no significant increase in risk associated with bisphosphonate use, but the study was underpowered for definitive conclusions.”
In other words, the occurrence of thighbones’ snapping is rare, and it didn’t happen often enough during the study to really know one way or the other whether the drugs played a role.
However, that did not stop Dennis M. Black, a professor of epidemiology and biostatistics at the University of California, San Francisco and the lead author of the study, from telling the New York Times:
“There are risks we know about and risks we don’t know about with all drugs. I think people would be naïve to assume there is no risk.”
Well said. And in the case of osteoporosis drugs, those risks have been well established.
Fosamax Linked to Serious Bone Problems
Fosamax, again a drug used to strengthen bones, is associated with so many detrimental bone side effects it boggles the mind.
Ironic is an understatement.
Even reports of thigh fractures are not new. ABC News recently reported that the Food and Drug Administration asked Merck (the maker of Fosamax) to “add information about the report of femur fractures” to the medications’ package insert back in 2008!
More than a year later, they finally did.
Not surprisingly, Merck also tried to hide the fact that Fosamax is causing jawbone death, a disease now known to oral surgeons as Bisphosphate-Related Osteonecrosis of the Jaw (BRONJ) or “Fossy Jaw” -- a nasty side effect of Fosamax and related drugs that essentially causes your jawbone to rot and decay.
Bisphosphate drugs have also been associated with:
• Serious eye inflammation and possible blindness
• Liver damage
• Atrial fibrillation
• Increased risk of ulcers
• Esophageal cancer
• Renal failure
• Skin reactions
• Hypocalcemia (blood calcium levels are too low)
How Osteoporosis Drugs Kill Your Bones
Bisphosphonate drugs like Fosamax, Actonel and Boniva, are problematic because they stay in your bone indefinitely and disrupt the normal bone regeneration process.
Healthy bones maintain their strength from a continual process of bone breakdown and bone rebuilding. Osteoclasts are the cells that break down your bone, and osteoblasts are the cells that rebuild it.
Fosamax and similar drugs poison your osteoclasts, permanently killing them, so the normal bone repair process is halted. Your bones will indeed get denser. However, denser bones are NOT stronger bones, which is the part they don’t tell you. In fact, eventually your bones become weaker and more prone to fracture.
Because bone is a dynamic structure that requires the removal of unhealthy bone and REPLACEMENT with new bone to stay strong. Fosamax does NOT build any new bone. It only kills the cells that break bone down, so your bone is not benefiting from its natural regenerative process.
For women who have been taking this drug for five or more years, their bones have literally lost the ability to regenerate, and this is why many be faced with more brittle bones and fractures.
A Safer Road to Bone Health … 10 Steps
It’s tragic that drugs like Fosamax continue to be touted as the answer to osteoporosis. These simple guidelines can help you maintain, or increase, your bone strength safely and naturally, without the use of drugs that might cause you even further harm:
1. Increase your consumption of vegetables. If you find it difficult to eat the recommended amount of vegetables you need daily, you can also try vegetable juicing. Eating high quality, organic, biodynamic, locally grown food will naturally increase your bone density and decrease your risk of developing osteoporosis.
2. Avoid processed foods. If you eat a diet full of processed foods, it will produce biochemical and metabolic conditions in your body that will decrease your bone density, so avoiding processed foods is a first step in the right direction.
3. Consume a healthy balance between omega-6 and omega-3 fats, and especially reduce or eliminate the amount of processed vegetable oils such as corn, canola, safflower, and soy that you consume.
4. Avoid gluten, a grain protein that has been shown to decrease bone density. Gluten is found in wheat, barley, rye, oats and spelt.
5. Avoid soda and sugar, which increase bone damage by depleting your bones of calcium.
6. Avoid steroids, especially if you have asthma or any other autoimmune disease. Steroids increase your risk for osteoporosis.
7. Consider supplementing with vitamin K2 if you are not getting enough from food alone. Vitamin K2 serves as the biological "glue" that helps plug the calcium into your bone matrix. The dose is about 185 mcg per day.
Fermented foods, such as natto, typically have the highest concentration of vitamin K found in the human diet and can provide several milligrams of vitamin K2 on a daily basis.
8. Optimize your vitamin D levels. Vitamin D builds your bone density by helping your body absorb calcium.
9. Exercise. Studies show that exercise is just as important to your bone health as eating a calcium-rich diet. Strength-building exercises like weight training are especially helpful here.
10. Consider natural progesterone, which can increase your bone strength. It does this by serving as a growth promoter for the osteoblasts (the cells that build bone)